TITLE

Decrease in serum valproic acid levels during treatment with ertapenem

AUTHOR(S)
Fen-fen Liao; Yaw-Bin Huang; Chi-Yu Chen
PUB. DATE
August 2010
SOURCE
American Journal of Health-System Pharmacy;8/1/2010, Vol. 67 Issue 15, p1260
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. A possible interaction between valproic acid and ertapenem resulting in reduced serum valproic acid levels in two patients is reported. Summary. In the first case, a 47-year-old woman was brought to the emergency department (ED) with fever, pain, redness, swelling, and local heat in the tissue around her tracheostomy tube and left foot. One month prior she was hospitalized with pneumonia and had a generalized tonic- clonic seizure. She was given teicoplanin and amoxicillin-clavulanate potassium as empirical therapy for cellulitis. On day 3, the patient developed a fever. Amoxicillin-clavulanate potassium was discontinued and replaced by i.v. ertapenem. On day 5, due to a suspected drug-induced fever, carbamazepine was discontinued, and oral valproate sodium was initiated. On day 16, the patient was afebrile, so ertapenem was discontinued. Her serum valproic acid concentration was <1 mg/L, but seizures did not recur. Three days after ertapenem was discontinued, her serum valproic acid concentration increased to 33.6 mg/L. In the second case, a 72-year-old woman was brought to the ED after a sudden loss of consciousness and convulsive seizure. The patient was diagnosed with status epilepticus and admitted to the intensive care unit. A urine culture revealed Pseudomonas aeruginosa, and she was given cefpirome and valproate sodium. On day 15, cefpirome was replaced with ertapenem. On day 21, she had a seizure, and her serum valproic acid levels was found to be <1 mg/L. Ertapenem was discontinued after 14 days. Her serum valproic acid levels continued to increase until discharge onday 42. Conclusion. After initiation of ertapenem, decreased serum valproic acid levels were observed in two patients.
ACCESSION #
52449254

 

Related Articles

  • VALPROATES.  // Davis's Drug Guide for Nurses, 10th edition;2007, p1182 

    The article provides information on valproates, an anticonvulsant agent. The drug manages simple and complex absence seizures and partial seizures with complex symptomatology. Moreover, pharmacokinetics, adverse events and drug interactions are mentioned. It addresses the dosage forms of the...

  • Potential Interaction Between Valproic Acid and Doripenem. Hellwig, Thaddaus R.; Onisk, Mallory L.; Chapman, Bret A. // Current Drug Safety;Feb2011, Vol. 6 Issue 1, p54 

    A potential interaction between valproate (VPA) and doripenem leading to decreased valproic acid concentrations in two patients is described. In the first patient case, a 54-year-old female presented to the emergency department following a seizure episode after stopping her medications a few...

  • Valproic acid interaction.  // Reactions Weekly;9/16/2006, Issue 1119, p21 

    The article discusses research being done on valproic acid. It references a study by S. Fudia published in the August 2006 issue of the "Journal of Clinical Pharmacy and Therapeutics." A woman who experienced post-surgical epileptic seizures was given valproic acid. She developed pneumonia...

  • VALPROIC ACID. GRIFFITH, H. WINTER // Complete Guide to Prescription & Nonprescription Drugs 2012;2009, p832 

    The article presents information on valproic acid, an anticonvulsant drug, including dosage, usage, adverse reactions, side effects, precautions, and possible interaction with other drugs.

  • Unusual drug reaction between valproate sodium and meropenem. Yoon, Hyonok; Kim, Diana // International Journal of Clinical Pharmacy;Jun2013, Vol. 35 Issue 3, p316 

    Case We describe here a rare case in which valproic acid (VPA) levels were affected by ertapenem but not by meropenem even though ertapenem and meropenem are in the same carbapenem class. A 68-year-old Filipino male treated with valproate for epilepsy and ertapenem for an infectious disease had...

  • Various drugs.  // Reactions Weekly;2/4/2012, Issue 1387, p32 

    The article describes the cases of 11 patients who developed acute pancreatitis following treatment with codeine in five cases, azathioprine in two cases, and chlorothiazide, valproic acid, rosuvastatin and estradiol in one case each.

  • Valproic acid.  // Reactions Weekly;2/11/2012, Issue 1388, p30 

    The article describes the case of a 2.5-year-old girl who developed paroxysmal tonic upward gaze deviation after shifting to valproic acid for focal temporal lobe epilepsy.

  • Valproic acid/zonisamide.  // Reactions Weekly;8/31/2013, Issue 1467, p37 

    The article presents a case study of a 30-year-old man who received zonisamide and valproic acid, which led to the development of ureteral lithiasis.

  • Meropenem/valproic acid interaction.  // Reactions Weekly;Oct2015, Vol. 1571 Issue 1, p164 

    The article presents case report of a patient who experienced valproic acid level decreased during concomitant therapy with meropenem and valproic acid.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics